Get the Facts About Fentanyl
Fentanyl is a synthetic opioid typically used to treat patients with chronic severe pain or severe pain following surgery. Fentanyl is a Schedule II controlled substance that is similar to morphine but about 100 times stronger.
Illicit fentanyl is being distributed across the country and sold on the illegal drug market. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous.
Illicit fentanyl can be sold as powders and nasal sprays, and increasingly it is being pressed into pills made to look like legitimate prescription opioids.
Because there is no official oversight or quality control, these counterfeit pills often contain lethal doses of fentanyl, with none of the promised drug.
Fentanyl and overdoses
Synthetic opioids, including fentanyl, are now the most common drugs involved in drug overdose deaths in the United States.
Overdose deaths involving synthetic opioids (primarily illicitly manufactured fentanyl) rose 55.6% and appear to be the primary driver of the increase in total drug overdose deaths.
In 2020, 56,516 overdose deaths occurred involving synthetic opioids other than methadone.
Saving a Life
Recognizing an opioid overdose can be difficult. If you aren’t sure, it is best to treat the situation like an overdose—you could save a life. Call 911 or seek medical care for the individual. Do not leave the person alone.
Naloxone is a life-saving medication that can reverse the effects of opioid overdose and save lives. It is available in all 50 states and can be purchased from a local pharmacy without a prescription in most states.
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What To Do If You Think Someone is Overdosing
- Call 911 Immediately – New Jersey has the Overdose Prevention Act to protect a person who is overdosing or the person who called for help from legal trouble.
- Administer naloxone, if available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.
Watch The Fentanyl Factor
This film highlights the alarming increase of accidental overdose deaths due to the mixing of fentanyl with other substances such as heroin, cocaine, and counterfeit prescription pills.
“Fentanyl Factor” includes interviews from local residents and law enforcement effected by the opioid epidemic. Also features interview with a Forensic Scientist inside the lab where real and counterfeit drugs are tested.
- Wilson N, Kariisa M, Seth P, Smith H IV, Davis NL. Drug and Opioid-Involved Overdose Deaths — United States, 2017–2018. MMWR Morb Mortal Wkly Rep 2020;69:290–297. DOI: http://dx.doi.org/10.15585/mmwr.mm6911a4external icon
- NCHS, National Vital Statistics System. Estimates for 2020 are based on provisional data. Estimates for 2015-2019 are based on final data (available from: https://www.cdc.gov/nchs/nvss/vsrr/drug-overdose-data.htm).
- Bergh, Marianne Skov-Skov et al. “Selectivity and sensitivity of urine fentanyl test strips to detect fentanyl analogues in illicit drugs.” The International Journal on Drug Policy. Vol. 90 (2021): https://doi.org/10.1016/j.drugpo.2020.103065external icon